FDA Warning: Daytrana Patch May Cause Skin Color Changes

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

The FDA has issued a warning for the Daytrana topical patch, used to treat attention deficit hyperactivity disorder (ADHD).

According to the FDA, the Daytrana patch can cause permanent loss of skin color, which is a skin condition also known as chemical leukoderma.

How does the Daytrana patch work?

The Daytrana patch delivers the medication, methylphenidate, through your skin and into the bloodstream. The patch releases medication continuously and can be worn for up to 9 hours.

What is chemical leukoderma?

Chemical leukoderma is the permanent loss of skin color due to repeated exposure of a chemical.

What are the common signs and symptoms of chemical leukoderma?

The symptoms associated with loss of skin color from the Daytrana patch may include permanent loss of skin color in the areas where the patch was used, or even permanent loss of skin color in areas where the patch was never worn.

Is the loss of skin color associated with the Daytrana patch reversible?

No. The loss of skin color associated with the Daytrana patch is not thought to be reversible even if you discontinue using the patch.

Is this loss of skin color physically harmful?

No. The loss of skin color is not physically harmful, however, it can cause emotional and mental stress.

How large are the areas of skin color loss that have been reported?

The size of the areas of skin color loss associated with the Daytrana patch vary, up to 8 inches in diameter (comparable to the size of a large banana).

What are some alternatives to replace the Daytrana patch?

The active ingredient of Daytrana is a common medication by the name of methylphenidate.

Methylphenidate is available in several different forms, including short and long acting tablets, capsules, and a liquid that could be used as possible alternatives to the Daytrana patch.

Some examples of the various forms of methylphenidate include:



Should I stop using the Daytrana patch, or stop using it on my child?

No. Do not stop using the Daytrana patch without consulting with your doctor.

If my child uses the Daytrana patch, is there anything I should watch out for?

Yes. Keep an eye out for areas of lighter skin, especially under the drug patch. Any changes you notice should be reported immediately to your doctor.

More important information:

The FDA warning and more information on the skin color loss side effect for Daytrana can be found here.

Drugs featured in this story

Filed under